Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 132, NWS Denver/Boulder, CO

August 2, 2001Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 2, 2001, 5:49 PM MDT for Weld County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 2, 2001, 5:49 PM MDT (23:49 UTC)
Expired
Aug 2, 2001, 6:30 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Weld County, CO

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-444 J/kg
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 022350
SVRDEN

COC123-030030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
549 PM MDT THU AUG 2 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 630 PM MDT

* AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTH OF PURCELL...OR ABOUT 26 MILES
  NORTHEAST OF GREELEY...MOVING WEST AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
BRIGGSDALE...GROVER AND PURCELL.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH UTHIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 4096 10472 4061 10472 4062 10418 4094 10415
DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:40 PM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 2, 2:40 PM MDT, 3 hours 9 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
240 PM MDT THU AUG 2 2001

CURRENT VISIBLE SATELLITE SHOWS CONVECTION HAS BROKEN OUT OVER THE
FOOTHILLS AND ALONG THE CONVERGENCE ZONE FROM DOUGLAS THROUGH
EASTERN ADAMS COUNTIES.  RAINFALL HAS BEEN INTENSE WITH SOME
STORMS...AND EXPECT A CONTINUATION OF THAT THROUGH THE EVENING WITH
PRECIPITABLE WATER VALUES OF 1.0 TO 1.25 INCHES...AND STORM MOTION
5 KTS OR LESS.  WILL KEEP FLASH FLOOD WATCH UNTIL 10 PM.  LAPS
ANALYSIS SHOWS SOME CIN IN AREAS NORTH OF INTERSTATE 76...AND RADAR
BACKS THIS UP WITH STORMS MOVING INTO THAT AREA COLLAPSING.  WILL
THEREFORE KEEP HIGHEST POPS IN MOUNTAINS AND PLAINS SOUTH OF I-76
TONIGHT...BUT CANT RULE OUT STORMS LATER THIS AFTERNOON AND EVENING
IN AREAS FARTHER NORTH AS OUTFLOW BOUNDARIES INTERACT WITH PRIMED
AIRMASS.

LOOKS LIKE MORE OF THE SAME FOR FRIDAY ESPECIALLY IN/NEAR MOUNTAINS
WHERE CONVECTIVE TEMPS WILL BE REACHED.  LOCALLY HEAVY RAIN WILL
AGAIN BE A THREAT WITH PRECIPITABLE WATER OVER AN INCH AND SLOW
STORM MOVEMENT.  MODELS ALSO HINT AT SOME SORT OF ANOTHER UPPER
LEVEL DISTURBANCE APPROACHING THE AREA LATE IN THE DAY...AND THIS
MAY BE REALIZED IF WAVE OVER SOUTHERN ARIZONA MOVES SLOWLY NORTHWARD.

RIDGE RETROGRADES AND BUILDS OVER NORTHERN COLORADO AND SOUTHERN
WYOMING FROM LATE SATURDAY THROUGH THE EXTENDED WITH 500 MB HEIGHTS
INCREASING TO 600 DM.  HOWEVER...FLOW UNDER THE RIDGE SHOULD BE VERY
WEAK SO MOISTURE SHOULD NOT BE SCOURED OUT.  HOWEVER...WITH WARM
UPPER LEVEL TEMPS AND HINTS OF WEAK LEE TROFING...WILL DROP BACK TO
A SLIGHT CHANCE OF LATE AFTERNOON AND EVENIN,G STORMS OVER THE
PLAINS.

BARJENBRUCH

.DEN...FLASH FLOOD WATCH FOR THE FRONT RANGE FOOTHILLS AND PLAINS
         UNTIL 10 PM MDT...ZONES 35>36..38>51.

In the hours before

Special weather statement, Aug 2, 1:10 PM MDT, 4 hours 39 minutes before
COZ030>051-022100-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
110 PM MDT THU AUG 2 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  A WEAK SOUTHWESTERLY FLOW ALOFT WILL BE OVER THE REGION.
IN ADDITION...A WEAK UPPER LEVEL DISTURBANCE LOCATED OVER NORTHWEST
NEW MEXICO IS EXPECTED TO MAKE ITS WAY INTO COLORADO BY THIS
EVENING.  LOW LEVEL MOISTURE COUPLED WITH AFTERNOON HEATING WILL
ALLOW FOR THE AIRMASS TO BECOME INCREASINGLY UNSTABLE THIS AFTERNOON
AND EVENING.

THE MAIN FOCUS FOR THUNDERSTORMS WOULD APPEAR TO BE ALONG FRONT
RANGE FOOTHILLS.  ANOTHER CONVERGENCE LINE EXTENDED FROM AROUND HOYT
IN SOUTHWEST MORGAN COUNTY TO NEAR CASTLE ROCK.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THESE AREAS
INITIALLY...THEN GRADUALLY SPREAD NORTH AND EAST.  DUE TO THE SLOW
MOVEMENT OF THE STORMS...VERY HEAVY RAIN...2 TO 3 INCHES IN LESS
THAN AN HOUR MAY OCCUR.  FLASH FLOODING MAY DEVELOP WITH THE STORMS
THAT BECOME STATIONARY OR TRAIN OVER THE SAME AREA.

AS A RESULT...A FLASH FLOOD WATCH WATCH HAS BEEN ISSUED FOR THE
FRONT RANGE FOOTHILLS...URBAN CORRIDOR AND NORTHEASTERN PLAINS
THROUGH 10 PM.  A FEW STORMS COULD BECOME SEVERE IN THE PLAINS THIS
EVENING...MAINLY ALONG THE BOUNDARY MENTIONED EARLIER.  THE STORMS
COULD PRODUCE WIND GUSTS TO 60 MPH...HAIL UP TO AN INCH IN DIAMETER
AND MAYBE EVEN A< SMALL TORNADO.

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER RAINFALL REPORTS
WOULD BE GREATLY APPRECIATED.

COOPER
Local storm report, Aug 2, 5:45 PM MDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
545 PM MDT THU AUG 02 2001

...PRELIMINARY STORM REPORT FOR AUGUST 02 2001...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0316 PM    3 W BENNETT               CO   TORNADO
08/02/01   ADAMS                          WEAK AND BRIEF

0326 PM    1/2 N BENNETT             CO   TORNADO
08/02/01   ADAMS                          WEAK AND BRIEF

0330 PM    3 E WATKINS               CO   1.75 INCH HAIL
08/02/01   ADAMS

0435 PM    3 E HUDSON                CO   0.75 INCH HAIL
08/02/01   WELD

0437 PM    5 E HUDSON                CO   1.00 INCH HAIL
08/02/01   WELD                           COVERING GROUND

0445 PM    3 NW KEENESBURG           CO   1.00 INCH HAIL
08/02/01   WELD

CB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:13 PM MDTSevere Thunderstorm WarningBOUElbert47 min
Aug 1, 6:46 PM MDTSevere Thunderstorm WarningBOUWashington29 min
Aug 1, 6:55 PM MDTTornado WarningBOULincoln35 min
Aug 1, 7:20 PM MDTTornado WarningBOULincoln, Washington40 min
Aug 1, 7:35 PM MDTSevere Thunderstorm WarningBOUWashington25 min
Aug 1, 7:48 PM MDTSevere Thunderstorm WarningBOUWashington27 min
Aug 1, 8:01 PM MDTTornado WarningBOUWashington29 min
Aug 1, 8:15 PM MDTSevere Thunderstorm WarningBOULincoln30 min
Aug 1, 8:19 PM MDTSevere Thunderstorm WarningBOUWashington31 min
Aug 1, 9:40 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick50 min
Aug 2, 2:53 PM MDTFlash Flood WarningBOUAdams, Weld2 hr
Aug 2, 3:18 PM MDTTornado WarningBOUAdams, Arapahoe27 min
Aug 2, 3:47 PM MDTTornado WarningBOUAdams43 min
Aug 2, 4:42 PM MDTSevere Thunderstorm WarningBOUWeld38 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.